Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Lincoln, IL

May 2, 2004Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2004, 12:03 PM CDT for Mason County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 12:03 PM CDT (17:03 UTC)
Expired
May 2, 2004, 1:00 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Mason County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS53 KILX 021703
SVRILX
ILC125-021800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1201 PM CDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 100 PM CDT

* AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF HAVANA...OR ABOUT 4 MILES EAST
  OF LEWISTOWN...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAVANA
  TOPEKA
  FOREST CITY
  MANITO
  EASTON
  MASON CITY

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF AN INCH WILL ACCOMPANY THIS DANGEROUS 
STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND 
MOBILE HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4044 8993 4026 9011 4015 9000 4018 8962
          4042 8975

$$
BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:15 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 2, 10:15 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1015 AM CDT SUN MAY 2 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS PLACES SURFACE TROUGH ACROSS IOWA AND INTO
WESTERN ILLINOIS. LATEST 1445Z VISIBLE SATELLITE DEMONSTRATES AND
AREA OF CLOUDS FROM MLI-STL. LATEST 1502Z KILX RADAR SHOWS SHOWERS
AND THUNDERSTORMS NORTHWEST OF CUBA TO GALESBURG. WILL UPDATE ZONES
FOR WORDING AND MENTION HAIL IN ZONES.

.PREV DISCUSSION...
MODELS SIMILAR NEXT FEW DAYS AS UNSEASONABLY STRONG UPPER LEVEL TROF
MOVES ACROSS IL TODAY...BRINGING CHANCE OF CONVECTION BY AFTERNOON
AND EVENING. CANADIAN HIGH PRESSURE RIDGE MOVES IN BY MORNING
MORNING WITH CLEARING SKIES AND LIGHT WINDS LATER TONIGHT SETTING UP
CONDITIONS FOR SCATTERED LIGHT FROST TO FORM NORTH OF I-70. COOL
THROUGH MONDAY...THEN HIGH PRESSURE DRIFTS EAST OF IL MON NIGHT AND
TUE WITH TEMPS WARMING BACK TO NORMAL. A NORTHERN STREAM SHORT WAVE
BRINGS A RISK OF A SHOWER OR THUNDERSTORM DURING THE DAY TUE. STRONG
UPPER LEVEL RIDGE TO BUILD INTO THE MS VALLEY LATER THIS WEEK WITH
WARM TEMPS RETURNING AND GENERALY DRY WEATHER THRU THIS MOTHERS DAY
WEEKEND.

SHORT TERM...TODAY THROUGH TUESDAY...
SURFACE ANALYSIS HAS 1006 MB LOW PRESSURE OVER FAR SE OHIO WITH A
COLD FRONT OVER EASTERN KY/TN. SURFACE LOW PRESSURE TROF EXTENDS
WEST FROM THE LOW INTO CENTRAL IL AND EASTERN IOWA. 1028 MB CANADIAN
HIGH PRESSURE WAS NEAR THE NORTH DAKOTA AND CANADIAN BORDER.
REGIONAL RADAR MOSAIC SHOWS A NARROW BAND OF LIGHT RAIN FROM
DANVILLE TO CHARLESTON TO FLORA IN EASTERN IL IN RESPONSE TO RIGHT
ENTRANCE REGION OF 130 KT 300 MB JET NE OF IL. THIS LIGHT RAIN AND
SPRINKLES SHOULD BE EXITING EAST OF IL BY DAWN. MORE SCATERED LIGHT
SHOWERS OVER IOWA AND NW IL AND DRIFTING SE TOWARD CENTRAL IL. THESE
IN RESPONSE TO STRONG UPPER LEVEL TROF OVER EASTERN MN AND CENTRAL
IOWA WHERE 500 MB TEMPS MINUS 30 TO 35C. AREAS OF FOG...EVEN LOCALLY
DENSE FROM I-55 WEST WHERE SKIES HAVE CLEAR AND LIGHT TO CALM WINDS.
MENTIONED AREAS OF FOG FROM I-55 WEST EARLY THIS MORNING.

STRONG UPPER LEVEL TROF TO DIG SE INTO CENTRAL IL THIS AFTERNOON AND
EVENING AND DEVELOP STEEP LAPSE RATES WITH LIFTED INDICES OF ZERO TO
MINUS 2 BY 00Z FROM I-57 WEST WHERE BEST CHANCE OF CONVECTION. SMALL
HAIL IS ALSO POSSIBLE IN THIS AREA FROM MID AFTERNOON INTO EARLY
EVENING. COOL HIGHS TODAY IN THE MID TO UPPER 50S. A STRONG SHORT
WAVE WILL PIVOT INTO THE MID MS VALLEY BY MIDNIGHT KEEPING CHANCE OF
CONVECTION GOING ACROSS SW AREAS AFTER SUNSET INTO EARLY
OVERNIGHT...LASTING LONGEST OVER AREAS SOUTH OF I-70. UPPER LEVEL
TROF AXIS PASSES EAST OF IL BY 12Z/MON AS CANADIAN HIGH PRESSURE
MOVES SE OVER IL HELPING SKIES CLEAR LATER TONIGHT AND WINDS BECOME
LIGHT. LOWS AROUND 35 MOST AREAS AND COLD ENOUGH FOR SCATTERED FROST
NORTH OF I-70. MORE SUNSHINE MONDAY WITH HIGH PRESSURE NEARBY...BUT
STILL COOL WITH HIGHS AGAIN 55 TO 60 WITH 850 MB TEMPS FROM ZERO TO
MINUS 2C.

NORTHERN STREAM SHORT WAVE RACES ESE ACROSS THE GREAT LAKES TUE AND
GET STRONG WARM AIR ADVECTION INTO IL WITH MODIFIED CANADIAN HIGH
PRESSURE NEAR THE GULF COAST. THIS HIGH WILL CUTOFF RETURN OF GULF
MOISTURE SO ELEVATED CONVECTION COULD BE MORE WIDELY SCATTERED TUE
AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES THRU. SOUTHERLY
BREEZES AND 850 MB TEMPS WARMING TO 8 TO 10C SHOULD HAVE TEMPS WARM
BACK TO AROUND 70 WHICH IS CLOSE TO NORMAL.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
EXTENDED MODELS SIMILAR IN BUILDING A STRONG UPPER LEVEL RIDGE INTO
THE MS VALLEY LATE THIS WEEK AND OVER MOTHERS DAY WEEKEND. BEST
CHANCE OF CONVECTION WILL BE FROM I-80 NORTH DURING THIS PERIOD.
CONVECTION CHANCES COULD GET AS FAR SOUTH AS I-74 THU NIGHT AND FRI
WITH SHORT WAVES RIDGING OVER THE TOP OF THE RIDGE INTO NORTHERN IL.
ABOVE NORMAL TEMPERATURES ANTICIPATED WITH HIGHS IN THE MID 70S TO
LOWER 80S.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

HUETTL/13
Hazardous weather outlook, May 2, 10:49 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1049 AM CDT SUN MAY 2 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1049 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE POSSIBLE TODAY AND
INTO THE EARLY EVENING HOURS ACROSS CENTRAL AND SOUTHEAST ILLINOIS.
AN UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED THUNDERSTORMS TO
DEVELOP TODAY. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO ONE
INCH AND MAY PRODUCE ENOUGH HAIL TO COVER SOME ROADWAYS. IN ADDITION
FUNNEL CLOUDS WILL BE POSSIBLE.

OTHERWISE...SCATTERED FROST IS A POSSIBILITY DURING THE OVERNIGHT
HOURS...ESPECIALLY IN SHELTERED AND OUTLYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

EH

In the hours before

Local storm report, May 2, 11:12 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             5 SE AVON               40.61N 90.37W
05/02/2004  0.75 INCH        FULTON             IL   CO-OP OBSERVER

            PENNY SIZE HAIL COVERING THE GROUND

1034 AM     HAIL             N AVON                  40.66N 90.44W
05/02/2004  0.75 INCH        FULTON             IL   LAW ENFORCEMENT

            PENNY SIZE HAIL COVERING ROAD ROUTE 41. MOTORISTS
            REQUESTED SNOW PLOW.

&&

EH
Local storm report, May 2, 11:38 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             CUBA                    40.49N 90.19W
05/02/2004  1.00 INCH        FULTON             IL   EMERGENCY MNGR

            HAIL THE SIZE OF QUARTERS COVERING THE GROUND IN CUBA
            FROM CUBA ESDA.

&&

EH
Local storm report, May 2, 11:53 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             CUBA                    40.49N 90.19W
05/02/2004  0.75 INCH        FULTON             IL   EMERGENCY MNGR

            HAIL RANGING IN SIZE COVERING THE GROUND AND CARS 1 TO 2
            INCHES DEEP IN CUBA.

&&

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:13 AM CDTSevere Thunderstorm WarningILXFulton62 min
May 2, 10:14 AM CDTSevere Thunderstorm WarningILXFulton61 min
May 2, 11:15 AM CDTSevere Thunderstorm WarningILXFulton60 min
May 2, 12:38 PM CDTSevere Thunderstorm WarningILXLogan, Menard52 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningILXKnox65 min
May 2, 4:14 PM CDTSevere Thunderstorm WarningILXSchuyler61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.